Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). In some cases, ibuprofen can worsen symptoms of asthma.
Many people with asthma can take ibuprofen without having any problems. However, it is important that anyone with asthma knows the risks associated with this everyday painkiller.
If a person with asthma has an allergic reaction to ibuprofen or another medicine, it can often cause wheezing or shortness of breath.
Ibuprofen can also worsen asthma symptoms by causing the airways to narrow in a condition known as bronchospasm.
Those who are affected after taking ibuprofen can have asthma symptoms that range from mild to severe. These symptoms can include:
- nasal polyps or swelling in the nasal passages and sinuses
- urticaria, an allergic skin rash
- other minor or non-serious skin reactions
- long-term nasal allergies
- runny nose
- shortness of breath
- swelling or hives on the face
Anyone who suspects these symptoms developing should tell their doctor immediately. A doctor can then decide whether or not the medicine should be changed.
People with asthma who have a peak flow meter can also check on changes in the readings after taking ibuprofen, to see if the painkiller is causing them problems.
If a person with asthma has an allergic or asthmatic reaction after taking ibuprofen, they should stop taking the medication.
Those with asthma that have taken ibuprofen with no problems are at low risk of a reaction, particularly if they are more than 40 years of age.
However, some people who have asthma will often not notice that ibuprofen is causing them problems until they are in their 20s or 30s.
Furthermore, problems with ibuprofen use are more common in females than males.
Those who do have a reaction to ibuprofen can find that it makes asthma attacks more severe and harder to control.
It may also increase the risk of death from a severe attack. However, deaths caused by people with asthma taking ibuprofen have only been reported on rare occasions.
All children, whether they have asthma or not, should avoid taking aspirin, as it is thought the drug triggers a condition called Reye’s syndrome. Reye’s syndrome is a rare disorder that mainly affects children and those aged under 20 years old. It causes serious liver and brain damage.
As children with asthma are less likely to be affected by ibuprofen, it is
There is some evidence to suggest that there might be
While ibuprofen-sensitive asthma in children is not believed to be common, bronchospasm caused by ibuprofen should still be considered a risk.
In rare cases, however, acetaminophen can make asthma worse. If this happens, a person should consult their doctor immediately.
In the case of children, there is evidence to suggest that it is acetaminophen, rather than ibuprofen, that is more likely to cause problems, such as wheezing.
There are some other non-medicated pain relief options that can be used instead of ibuprofen:
- Ice packs: Can ease swelling and pain for acute injuries, such as sprains.
- Heat packs: For chronic injuries caused by overuse but should not be used on recent injuries.
- Exercise and stretches: Can help relieve discomfort and pain in sore muscles and arthritis.
- Relaxation techniques: Including yoga and meditation, which can also be useful for pain caused by stress, such as headaches.
- Alternative and complementary techniques: These can include acupuncture.
- Other lifestyle changes: Such as a better diet, regular exercise, reduced alcohol intake, and giving up smoking.
Antihistamines for allergies are usually safe to take for people with asthma. However, they can have side effects, especially if taken alongside certain other medicines.
People with asthma should always check with their doctor and read the instructions carefully before they take antihistamines.
Often, a class of drug called ACE inhibitors can be used as an alternative to treat blood pressure, heart disease, and sometimes diabetes. These drugs appear to be safe for people who have asthma.